Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

Medications that cause hearing loss and other side effects.

Medications that damage your ears are remarkably widespread. From popular pain medication to tinnitus medicine, here’s some information on medications that impact your hearing for better or for worse.

Medications Can Impact Your Hearing

Prescription drugs are an almost $500 billion industry and the United States accounts for nearly half of that usage. Are you buying over the counter medications? Or maybe your doctor has prescribed you with some type of medication. It commonly happens that people ignore the warnings that come along with almost all medications because they assume they won’t be impacted. So it’s worthwhile to mention that some medications raise the chance of having loss of hearing. But on the plus side, some medicines, such as tinnitus medications, can actually help your hearing. But how do you know which medicines are safe and which ones are the medications will be detrimental? But if you get prescribed with a medication that is recognized to lead to hearing loss, what do you do? A little knowledge on the subject can go a long way.

1. Over-the-Counter Pain Relievers That Damage Your Hearing

The fact that such a common thing could cause loss of hearing. How often loss of hearing occurred in individuals who were taking many different kinds of pain relievers was studied by researchers. There are a few studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Ongoing, daily use of over-the-counter pain relievers damages hearing. 2 or more times a week is defined as regular use. You generally see this frequency in people with chronic pain. Taking too much aspirin at once can lead to temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger nearly doubled if they were treating chronic pain with this medication. To be clear, prescription medications are equally as bad. Loss of hearing may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

The exact cause of the hearing loss is unclear. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly triggered by these medications. That’s why extended use of these medicines could lead to permanent hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be fairly safe if used as directed. But certain forms of antibiotic might increase the risk of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t seen solid data on human studies as of yet. But there certainly seem to be certain individuals who have noticed hearing loss after taking these drugs. Results from animal-testing are convincing enough. The medical community thinks there may be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every time. The following illnesses are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Certain other respiratory diseases
  • Cystic fibrosis

More prolonged conditions are managed over a longer duration with these. Pneumonia and children’s ear infection were, until not long ago, widely treated by Neomycin. Alternatives are now being prescribed by doctors because of worries about side effects. More data is necessary to determine why certain antibiotics might contribute to hearing loss. It seems that they could cause inflammation in the inner ear that results in long-term harm.

3. How Quinine Impacts Your Ears

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been used to assist people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Injure Your Hearing

When you go through chemo, you know there will be side-effects. Trying to kill cancer cells, doctors are filling the body with toxins. These toxins can’t normally tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced loss of hearing is a crucial trade off when battling cancer. While you’re dealing with chemo, a hearing care professional could help you monitor your hearing. Or you could let us know what your personal situation is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You could be using diuretics to help manage fluid balance in your body. As with any attempt to manage something using medication, you can take it too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause hearing loss, which is generally temporary. But loss of hearing could become irreversible if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor regarding any side effects that might happen when combined with other medications you’re using.

What to Do If You’re Using Drugs That May Cause Loss of Hearing

Never stop taking a medication that has been prescribed by a doctor without consulting your doctor first. Note all of the medications you use and then talk to your doctor. You can ask your doctor if there is an alternative to any drugs that cause hearing loss. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in some cases, with small modifications to your diet and a little exercise. These changes could also be able to minimize pain and water retention while strengthening your immune system. If you are or have ever used these ototoxic medications, you need to schedule an appointment to have your hearing examined as soon as possible. It can be difficult to notice hearing loss at first because it advances quite slowly. But make no mistake: it can impact your health and happiness in ways you may not recognize, and you will have more options for treatment if you catch it early.

Call Now
Find Location